Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 157, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 4, 2002, 1:41 AM CDT for Winston County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2002, 1:41 AM CDT (06:41 UTC)
- Expired
- May 4, 2002, 2:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Winston County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:42 AM CDT | Hail 0.75 | Louisville, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 6.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 040641 SVRJAN MSC159-040715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 141 AM CDT SAT MAY 4 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 215 AM CDT * AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF NOXAPATER...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR NOXAPATER AT 150 AM CDT BE NEAR LOUISVILLE AT 155 AM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3307 8930 3295 8923 3298 8887 3324 8890
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:00 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, May 3, 10:00 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1000 PM CDT FRI MAY 3 2002 A QUICK UPDATE TO ZONES...MAINLY JUST TO UPDATE THE WIND SPEEDS. THE TEMPERATURES AND POPS LOOK GOOD. IT STILL LOOKS LIKE MOST RAIN IN OUR FORECAST AREA TONIGHT WILL OCCUR IN NORTHERN SECTIONS OF ZONE WHERE OUR FLASH FLOOD WATCH IS IN EFFECT. .JAN... AR...FFA ASHLEY...CHICOT. LA...NONE. MS...FFA ALONG AND NORTH OF HOLLANDALE...LEXINGTON...COLUMBUS LINE. 15
In the hours before
Local storm report, May 3, 10:58 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1058 PM CDT FRI MAY 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM LAKE PROVIDENCE LA WIND DAMAGE
05/03/02 EAST CARROLL S.O. REPORTED TREES
DOWN.Local storm report, May 4, 1:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
129 AM CDT SAT MAY 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM KOSCIUSKO MS WIND DAMAGE
05/04/02 ATTALA KOSCIUSKO P.D. REPORTED
POWER LINES DOWN IN
KOSCIUSKO.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:51 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey | 39 min |
| May 3, 11:10 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 50 min |
| May 3, 11:14 PM CDT | Tornado Warning | JAN | Holmes, Humphreys, Yazoo | 46 min |
| May 3, 11:56 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes | 64 min |
| May 4, 4:24 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.